Contrast in MRI adverse effects

Posted by mepowers @mepowers, Fri, Sep 20 4:47pm

I have regularly scheduled MRIs with contrast. The contrast is called ProHance. Every time the contrast goes in, I vomit, and once I stop I can go in the tube and continue my MRI. The last two times I’ve had a MRI, I’ve gotten a terrible rash with bumps and streaks on my arm. I look a bit like a druggie. The first time, my oncology thought I had Shingles and put me on an antiviral medicine. Since it happened a second time, neither of us thinks it is Shingles. Has anyone had this experience, and are there any alternatives? After my MRI, I am wiped out and experience nausea the rest of the day. I seriously dread my MRI. I just completed year three of remission, so I still have two more years to experience this.

Hello @mepowers. If you are comfortable sharing, would you mind talking about why you are having regular MRIs? Also, with a quick look at ProHance (Gadoteridol) looks like an injection, is that correct? Here is a link to what Mayo Clinic has to say about Gadoteridol, https://www.mayoclinic.org/drugs-supplements/gadoteridol-intravenous-route/side-effects/drg-20074715?p=1. If you look under the side-effects sections, the experiences you are explaining are listed as side-effects. It says it is also possible to have an allergy to this drug as well. Have you discussed this potential allergy and how the side-effects are affecting with your provider?

REPLY
@JustinMcClanahan

Hello @mepowers. If you are comfortable sharing, would you mind talking about why you are having regular MRIs? Also, with a quick look at ProHance (Gadoteridol) looks like an injection, is that correct? Here is a link to what Mayo Clinic has to say about Gadoteridol, https://www.mayoclinic.org/drugs-supplements/gadoteridol-intravenous-route/side-effects/drg-20074715?p=1. If you look under the side-effects sections, the experiences you are explaining are listed as side-effects. It says it is also possible to have an allergy to this drug as well. Have you discussed this potential allergy and how the side-effects are affecting with your provider?

Jump to this post

Thanks Justin. You bring up some good points. I left Mayo in Feb 2016 with a protocol in hand for my local oncologist. It calls for MRIs every quarter the first two years, semi annually the next five years while in remission. Once I hit five years, I’m considered cured. My doctor and I have discussed my reaction to ProHance. Yes, the ProHance goes In through a vein. I believe at my next appointment in October, I will be asking the question of early detection vs these negative side effects. From the time I was diagnosed, I’ve had 16 MRIs with contrast. I know it takes a toll on the kidneys. I feel like I’d recognize the symptoms if my cancer were to reoccur.

REPLY
Please login or register to post a reply.